Alert archive / Michigan / Small Craft Advisories in 2020
Small Craft Advisory 5, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Jan 12, 2020, 3:37 AM EST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 12, 2020, 3:37 AM EST (08:37 UTC)
- Expired
- Jan 12, 2020, 11:00 AM EST
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
The text
As transmitted.
124 WHUS73 KAPX 120837 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 337 AM EST Sun Jan 12 2020 LHZ347>349-121600- /O.CAN.KAPX.GL.W.0005.000000T0000Z-200112T1200Z/ /O.NEW.KAPX.SC.Y.0005.200112T0837Z-200112T1600Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 337 AM EST Sun Jan 12 2020 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EST THIS MORNING... ...GALE WARNING IS CANCELLED... * WHAT...Highest gusts up to 30 kt and highest waves 7 to 9 feet, then subsiding through morning. * WHERE...5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island, Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary and Sturgeon Pt to Alabaster MI. * WHEN...Until 11 AM EST this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LHZ345-346-LMZ341-120945- /O.CAN.KAPX.GL.W.0005.000000T0000Z-200112T1200Z/ Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- Seul Choix Point to 5NM West of Mackinac Bridge- 337 AM EST Sun Jan 12 2020 ...GALE WARNING IS CANCELLED... $$ LMZ323-342-344>346-120945- /O.CAN.KAPX.GL.W.0005.000000T0000Z-200112T0900Z/ Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- 337 AM EST Sun Jan 12 2020 ...GALE WARNING IS CANCELLED... $$ LSZ321-322-120945- /O.CAN.KAPX.SC.Y.0004.000000T0000Z-200112T1200Z/ Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 337 AM EST Sun Jan 12 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
1 follow-up statement
204 WHUS73 KAPX 121602 MWWAPX URGENT - MARINE WEATHER MESSAGE National Weather Service Gaylord MI 1102 AM EST Sun Jan 12 2020 LHZ347>349-121715- /O.EXP.KAPX.SC.Y.0005.000000T0000Z-200112T1600Z/ 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- 1102 AM EST Sun Jan 12 2020 ...SMALL CRAFT ADVISORY HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 12, 3:30 AM EST, 7 minutes earlier.
Area forecast discussion, Jan 12, 3:30 AM EST, 7 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 330 AM EST Sun Jan 12 2020 .NEAR TERM...(Today through Tonight) Issued at 328 AM EST Sun Jan 12 2020 Impactful weather: Diminishing snow and winds into daybreak. A little more snow tonight. Pattern synopsis and forecast: Sfc low pressure was working through the eastern Great Lakes early this morning, with the associated shortwave trough lifting across Michigan. The snow was ending from W to E early this morning, as all forcing was waning, and moisture was being stripped out aloft. The axis of heavier snow weakened pretty quickly, as the deformation and fgen axis was falling apart/exiting east. There was still some deeper moisture and likely shallow enhancement in NE lower, but outside NE lower, many counties have been dropped from the Winter Storm Warning. Mid level ridging and higher sfc pressure was seen through the Mississippi valley, which was making steady progress toward our neck of the woods, but large scale upper troughing with a series of shortwaves was seen all the way back into Pac NW/Rockies, with a handful of areas of precipitation. Most all of the current snowfall will have ended by daybreak, but there may be some light lake effect snow/flurries irritating portions of the NE lower coastline (mostly Rogers City/Alpena areas) and portions of the GTV Bay region for a bit this morning, due to nrly flow, a shallow no greater than 3kft inversion height, and marginal delta t's around 13C. Just nuisance stuff, if it can even develop/persist. The afternoon looks pretty quiet, with some areas of nrn Michigan possible seeing at least a little sunshine, as low clouds may try and scatter out with the crossing of the aforementioned higher sfc pressure. The atmosphere moistens from top down starting later this evening, as the next shortwave starts working toward our region. This wave is currently in the Rockies, and presses through nrn Michigan overnight tonight. This wave will also be shallowing out, becoming weaker with time. It isn't expected to pack much of a punch due to weak forcing, but many areas are at least likely to see light snow. Total snowfall looks to be less than an inch most areas, but a SE wind and marginal delta t's may allow for an inch/inch and a half into SE sections of Chippewa and Mackinac counties of eastern upper. Again, not a big deal. Highs today will be chilly, with readings in the teens to low 20s. Lows tonight in the single digits in eastern upper, to 10-15F in most of nrn lower. && .SHORT TERM...(Monday through Tuesday) Issued at 328 AM EST Sun Jan 12 2020 High Impact Weather Potential: Minimal ...Two rounds of light precipitation expected... Synopsis: Fairly zonal northwest upper-level flow is expected to be in place across the eastern CONUS Monday morning with broad troughing across the western half of the country. At the surface, strong high pressure will be centered over Quebec with more broad high pressure east of the Mississippi River. Westerlies overtop of the Rockies are expected to induce a lee cyclone in the central Great Plains that will make its way into the Great Lakes region in the Tuesday morning timeframe, with the center passing over Lake Superior. Details: Light snow is expected to be ongoing Monday morning from the previous night, mainly across the northeastern half of the forecast area as it departs into Canada. Additional accumulations of under an inch are expected with this. Tuesday morning brings the potential for some freezing precipitation across some areas as the cyclone nears, but uncertainty exists with chances for precipitation developing early at this time. This also depends on the timing of the system, where more uncertainty lies. Temperatures are expected to warm above freezing across northern lower by Tuesday afternoon. Because of this, any freezing precipitation/snow falling in the morning will transition over to rain for at least a period of time. Temperatures are expected to remain below freezing in eastern upper for the majority of Tuesday and Tuesday night, leading to mostly snow. A wintry mix is possible across northern lower again Tuesday night as temperatures cool below freezing with any lingering precipitation. More confidence in timing and details of specific impacts will develop as Tuesday approaches, but a couple inches of snow could be possible across eastern upper where snowfall appears most likely at this time. Generally calm winds are expected on Monday before winds increase with the approaching cyclone. Gusts near 20 mph can be expected over land with high gusts likely in the nearshore waters. && .LONG TERM...(Tuesday night through Saturday) Issued at 328 AM EST Sun Jan 12 2020 High Impact Weather Potential: Minimal for now A relatively low-amplitude upper-level pattern is expected across the CONUS to begin the period. A weak cyclone could develop in the southern Great Plains Wednesday morning with the help of a subtle shortwave/speed max embedded in the larger scale flow. Recent guidance trends towards a less-amplified wave, which would result in a weaker cyclone as it makes its way towards the Great Lakes Wednesday night. Regardless, the chance for winter precipitation with this system remains for the area Wednesday night into early Thursday. A stronger cyclone tracking closer to the Great Lakes would bring the chance for heavier precipitation. Plenty of uncertainty exists with details at this time, but trends will continue to be monitored. The possibility for an organized system towards the weekend exists given a fairly active pattern, but this is still several days away. Otherwise, high temperatures are expected to be in the low 30s on Wednesday before dropping a few degrees into the mid 20s for most across northern Michigan to end the work week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1209 AM EST Sun Jan 12 2020 Snow with MVFR/IFR CIGS and VSBYS will end from west to east through the overnight hours, as low pressure passes through the eastern Great Lakes. The heaviest snowfall is expected around APN over this time. Snow ratios will be 12/14:1, with additional snowfall of a handful of tenths at the NW lower airports, and another 3 inches or so at APN. Higher pressure then slides in through Sunday, with there being a decent chance that MVFR CIGS break up for a time into the evening. The next weak low pressure will approach nrn Michigan late in the TAF period, with clouds thickening from top down, and MVFR CIGS returning. Gusty NE winds will weaken quickly by daybreak, becoming light and variable through the day, then turn out of the SE Sunday night. && .MARINE... Issued at 328 AM EST Sun Jan 12 2020 Low pressure will cross through the eastern Great Lakes today, while higher pressure slides across nrn Michigan. Winds will really drop off into daybreak, and especially through this morning. Will cancel the Gales early. Winds do pick up a bit out of the SE tonight, with the approach of the next weak low pressure, but outside of maybe some low end advisory gusts in Whitefish Bay tonight, speeds are generally expected to remain below advisory levels through Monday. Late Monday night into Tuesday, there is a better chance for advisories and potential gales, due to a deeper area of low pressure passing by to our north. && .APX WATCHES/WARNINGS/ADVISORIES... MI...WINTER STORM WARNING until 8 AM EST this morning for MIZ018-024. LH...SMALL CRAFT ADVISORY until 11 AM EST this morning for LHZ347>349. LM...NONE. LS...NONE. && NEAR TERM...SMD SHORT TERM...DJC LONG TERM...DJC AVIATION...SMD MARINE...SMD
Hazardous weather outlook, Jan 12, 3:11 AM EST, 26 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 311 AM EST Sun Jan 12 2020 MIZ016>018-020>036-041-042-086>088-095>099-130815- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 311 AM EST Sun Jan 12 2020 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. A couple more hours of accumulating snow and gusty winds will impact portions of northeast lower Michigan. Please see the latest Winter Storm Warnings for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather, snowfall, and ice accumulation amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-130815- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 311 AM EST Sun Jan 12 2020 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
Nearby
Small Craft Advisories in Michigan, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.